Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2016, 2:59 PM EDT for Bamberg County, Calhoun County, Orangeburg County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 2:59 PM EDT (18:59 UTC)
- Expired
- Jul 15, 2016, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:00 PM EDT | TSTM WND DMG | 6 Ese Wilkinson Heights, SC | TREE DOWN ON I26 MM154. EASTBOUND LANES BLOCKED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WUUS52 KCAE 151859
SVRCAE
SCC009-017-075-151945-
/O.NEW.KCAE.SV.W.0138.160715T1859Z-160715T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 345 PM EDT
* AT 259 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ST. MATTHEWS TO NEAR LODGE...MOVING NORTHEAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BROOKDALE...BRANCHVILLE...BOWMAN...ELLOREE...
EHRHARDT...CAMERON...ROWESVILLE AND WILKINSON HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3372 8073 3371 8061 3371 8060 3364 8053
3363 8054 3359 8050 3323 8069 3313 8089
3308 8089 3307 8091 3310 8094 3303 8108
TIME...MOT...LOC 1859Z 240DEG 30KT 3362 8075 3309 8099
HAIL...0.88IN
WIND...60MPH
$$
FWA3 follow-up statements
464
WWUS52 KCAE 151915
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
315 PM EDT FRI JUL 15 2016
SCC009-017-075-151945-
/O.CON.KCAE.SV.W.0138.000000T0000Z-160715T1945Z/
ORANGEBURG SC-CALHOUN SC-BAMBERG SC-
315 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTH CENTRAL ORANGEBURG...SOUTHEASTERN CALHOUN AND SOUTHEASTERN
BAMBERG COUNTIES...
AT 315 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF ST. MATTHEWS TO NEAR PADGETTS...MOVING
NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE...BOWMAN...ELLOREE AND CAMERON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3371 8060 3364 8053 3363 8054 3359 8050
3323 8069 3313 8089 3308 8089 3307 8091
3310 8094 3310 8095 3371 8066
TIME...MOT...LOC 1915Z 238DEG 29KT 3368 8065 3315 8089
HAIL...<.75IN
WIND...60MPH
$$
FWA739
WWUS52 KCAE 151925
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EDT FRI JUL 15 2016
SCC009-151934-
/O.CAN.KCAE.SV.W.0138.000000T0000Z-160715T1945Z/
BAMBERG SC-
325 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAMBERG COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3326 8088 3371 8066 3371 8061 3364 8053
3363 8054 3359 8050 3358 8052 3357 8051
3323 8069 3318 8080
TIME...MOT...LOC 1924Z 240DEG 30KT 3371 8058 3318 8082
$$
SCC017-075-151945-
/O.CON.KCAE.SV.W.0138.000000T0000Z-160715T1945Z/
ORANGEBURG SC-CALHOUN SC-
325 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTH CENTRAL ORANGEBURG AND SOUTHEASTERN CALHOUN COUNTIES...
AT 324 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES EAST OF ST. MATTHEWS TO NEAR BRANCHVILLE...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE...BOWMAN...ELLOREE AND CAMERON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3326 8088 3371 8066 3371 8061 3364 8053
3363 8054 3359 8050 3358 8052 3357 8051
3323 8069 3318 8080
TIME...MOT...LOC 1924Z 240DEG 30KT 3371 8058 3318 8082
HAIL...<.75IN
WIND...60MPH
$$
FWA404
WWUS52 KCAE 151930
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT FRI JUL 15 2016
SCC017-075-151939-
/O.CAN.KCAE.SV.W.0138.000000T0000Z-160715T1945Z/
ORANGEBURG SC-CALHOUN SC-
330 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGEBURG AND
SOUTHEASTERN CALHOUN COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
ADDITIONAL STORMS ARE DEVELOPING NEAR SANTEE AND EUTAWVILLE...AND
ADDITIONAL SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED LATER THIS
AFTERNOON.
LAT...LON 3326 8088 3371 8066 3371 8061 3364 8053
3363 8054 3359 8050 3358 8052 3357 8051
3323 8069 3318 8080
TIME...MOT...LOC 1927Z 240DEG 30KT 3373 8055 3320 8079
$$
FWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:51 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 15, 2:51 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Columbia SC 251 PM EDT FRI JUL 15 2016 .SYNOPSIS... A pressure ridge will extend westward from the Atlantic into the northern Gulf of Mexico through Saturday. North of the ridge a pressure trough will be in the forecast area. There will also be weak upper troughing over the area. The pattern supports an increased chance of thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Convergence into a weak surface trough plus an increase in moisture ahead of a weak upper trough supports thunderstorms. Convection continues to occur across the Midlands and CSRA. Focus appears to be shifting to the eastern Midlands for the remainder of this afternoon. Better s/w will approach later today/this evening with another chance for additional tsra. For tonight...followed the guidance consensus for the low temperature forecast. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Persistent surface trough across the area will be a focus for scattered to numerous showers and thunderstorms as low level convergence will be enhanced. Upper level trough over the eastern CONUS with several weak short waves rotating northeast through the region. Models suggest convection may be more widespread Saturday afternoon with deeper moisture...strong upper level divergence and moderate instability. Followed the guidance consensus for the pop forecast but trended a little higher. Marginal severe thunderstorm threat as deep layer shear a little stronger than previous days. Also...with high precipitable water near 2 inches...potential for locally heavy rain. Thunderstorms may linger into the overnight period. Sunday the focus may be in the eastern midlands as surface trough shift toward the coast. So highest pops in the east by Sunday afternoon. Maximum temperatures will likely be lower compared to previous days because of deeper moisture in the area. The temperature guidance was close. && .LONG TERM /MONDAY THROUGH FRIDAY/... The GFS and ECMWF displayed surface ridging extending from the Atlantic into the Gulf of Mexico during much of the medium-range period. The models showed some troughing in the forecast area. The models indicated upper ridging early but troughing along the east coast by the middle of the week. GFS ensemble suggests lower pops toward the end of the period. will continue chance afternoon and evening thunderstorms each day with near normal temperatures. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions generally expected through the 24-hr TAF period with restrictions possible in diurnal convection. Scattered diurnal convection has already begun and will need to adjust tafs for CAE/CUB/OGB as convection continues to develop this afternoon and evening. Winds will generally be out of the southwest at 5 to 10 knots...except gusting to 25 to 35 kts in thunderstorms. Expect conditions to return to VFR by midnight across the area as convection finally diminishes. EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions in convection this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 341 AM EDT FRI JUL 15 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 341 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 2:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG 3 WNW FOREST ACRES 34.05N 81.03W
07/15/2016 RICHLAND SC PUBLIC
VIA SOCIAL MEDIA. TREE DOWN STEBONDALE RD
AND HWY 321.
&&
DALocal storm report, Jul 15, 2:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG 2 SSW WINNSBORO MILLS 34.34N 81.09W
07/15/2016 FAIRFIELD SC LAW ENFORCEMENT
MULTIPLE TREES DOWN HWY 321, RESERVOIR RD
AND HWY 321 BYPASS.
&&
DALocal storm report, Jul 15, 2:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND DMG 2 ESE CAMDEN 34.25N 80.59W
07/15/2016 KERSHAW SC 911 CALL CENTER
TREES DOWN AND DIME-SIZE HAIL NEAR CAMDEN.
&&
DALocal storm report, Jul 15, 2:45 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 10 ESE MANNING 33.63N 80.06W
07/15/2016 CLARENDON SC 911 CALL CENTER
TREE DOWN ON HWY 521 NEAR FORESTON AREA.
&&
DALocal storm report, Jul 15, 2:46 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 1 NE CHERAW 34.70N 79.89W
07/15/2016 E60 MPH CHESTERFIELD SC PUBLIC
PUBLIC REPORT OF WIND GUST 60 MPH. PEA SIZE
HAIL ALSO REPORTED.
&&
AWPSpecial weather statement, Jul 15, 2:49 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT FRI JUL 15 2016
SCZ029-031-151915-
LEE-SUMTER-
249 PM EDT FRI JUL 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LEE...
NORTHWESTERN CLARENDON AND SUMTER COUNTIES...
AT 249 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OAKLAND TO 11 MILES NORTH OF ELLOREE...AND MOVING
EAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...MILLWOOD...OAKLAND...MULBERRY...MAYESVILLE...
PINEWOOD...OSWEGO...CANE SAVANNAH...WEDGEWOOD...LAKEWOOD...
EAST SUMTER...PRIVATEER...STATEBURG...CHERRYVALE...
DALZELL AND REMBERT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3378 8027 3377 8040 3373 8040 3372 8043
3374 8043 3374 8045 3372 8045 3369 8059
3408 8057 3417 8021 3383 8021
TIME...MOT...LOC 1849Z 254DEG 24KT 3401 8055 3369 8058
FWAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:30 PM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
| Jul 15, 12:44 PM EDT | Special Weather Statement | CAE | Richland | 46 min |
| Jul 15, 12:52 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jul 15, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland | 45 min |
| Jul 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 33 min |
| Jul 15, 1:20 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee | 40 min |
| Jul 15, 1:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 33 min |
| Jul 15, 1:55 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 65 min |
| Jul 15, 1:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Richland, Sumter | 49 min |
| Jul 15, 2:08 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 67 min |
| Jul 15, 2:11 PM EDT | Special Weather Statement | CAE | Clarendon | 49 min |
| Jul 15, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 24 min |
| Jul 15, 2:49 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 26 min |
| Jul 15, 3:16 PM EDT | Special Weather Statement | CAE | Sumter | 59 min |
| Jul 15, 3:20 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 15, 3:46 PM EDT | Special Weather Statement | CAE | Clarendon | 29 min |
| Jul 15, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 49 min |
| Jul 15, 7:26 PM EDT | Special Weather Statement | CAE | Newberry | 49 min |
| Jul 15, 7:45 PM EDT | Special Weather Statement | CAE | Aiken, Lexington | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.